What is an opioid?
An opioid is a substance that blocks pain messages between the brain and the rest of the body. This can give you pain relief, but may also slow your heart rate and breathing.
Opioids are prescribed for the short-term treatment of moderately severe or severe pain, such as pain following surgery or an injury. They also help people manage pain caused by cancer and terminal diseases.
There are 2 groups of opioids: those that occur naturally and come from the opium poppy are called opiates — for example codeine, morphine and heroin — and those that are created synthetically, such as pethidine and fentanyl.
Why should I stop taking, or reduce, my opioid medicine?
Prescription pain medicines, such as opioids, are necessary for some people — but they come with risks and should be taken with care. Opioids can lead to dependency, life-threatening breathing problems and even increased sensitivity to pain.
Tolerance to opioids can occur — meaning that you may need larger amounts of the opioid to get the same effect. However, as the dosage increases, so does the risk of harmful side effects.
About 4 in 5 people with chronic, non-cancer pain who take opioids long term will experience at least one harmful side effect from opioids.
It's important to review your medications with your doctor regularly and consider tapering your opioids: slowly reducing the dosage under medical supervision.
WORRIED ABOUT YOUR OPIOID USE? — The Opioid Risk Indicator can help you find out if you may be developing a problem.
What are opioid withdrawal symptoms?
Opioid withdrawal symptoms are adverse effects that can occur if you suddenly stop using, or suddenly reduce the dosage of, an opioid medicine. They can also occur if you take another medicine that blocks the opioid from working.
Opioid withdrawal symptoms can be very unpleasant and make you feel unwell, but are unlikely to be dangerous if withdrawal is managed slowly and carefully under medical supervision.
You should not stop taking your opioids without talking to your doctor first.
Withdrawal symptoms are similar for all opioids, and can include:
- watery eyes, runny nose and sneezing
- yawning and disturbed sleep
- hot and cold flushes, sweating and 'goosebumps'
- feeling anxious or irritable
- cravings for opioids
- nausea, vomiting, diarrhoea and a lack of appetite
- tremor (shaking)
Who is most likely to experience opioid withdrawal symptoms?
Even if you take an opioid medicine exactly as prescribed, you can become dependent on it and experience withdrawal symptoms if the dosage suddenly stops. Withdrawal symptoms can occur after just 2 weeks of regularly taking an opioid.
However, there are some predictors that increase the likelihood of opioid withdrawal symptoms, such as if:
- the dosage is high
- you've been taking the opioid for more than 6 months
Opioid withdrawal symptoms start shortly after your last dosage, although when they start depends on the opioid and how you take it. Withdrawal symptoms can last for different amounts of time; again, depending the type of opioid, how you take it and for how long you've been using it.
For example, if you’re taking fast-acting opioids (such as oxycodone or morphine) regularly, you are likely to experience withdrawal symptoms — but they shouldn’t last for long. If you take a slow-release form of the same medicine, you’re more likely to experience withdrawal symptoms if you take it for a longer period of time. In this case, if you do get withdrawal symptoms, they will probably last longer.
If you have been taking an opioid medicine intermittently for a very brief period, you are unlikely to experience withdrawal symptoms.
Fear of withdrawal should not prevent you from stopping or reducing your opioids. Ask your doctor about gradually reducing the dosage of your opioid medicine to minimise the chance of experiencing difficult withdrawal symptoms.
How do you prevent opioid withdrawal symptoms?
Always stop or reduce your opioid medicines under the supervision of your doctor.
There are ways to alleviate withdrawal symptoms and help you to feel more comfortable. Some people are able to avoid withdrawal symptoms altogether by reducing their dosage carefully and gradually.
This process is called tapering. Your doctor will work with you to create a day-by-day or week-by-week plan to reduce your dosage.
This plan will depend on how urgent it is for you to stop taking opioids and the length of time for which you've been taking opioid medicines. Your doctor may recommend other medicines to help you manage any opioid withdrawal symptoms.
How do you treat opioid withdrawal symptoms?
Tapering opioid medicines under medical supervision is the best way to avoid unpleasant withdrawal symptoms. But if you do experience symptoms, remember they are temporary and not usually dangerous. Your doctor can help you manage them.
You can use non-drug-based strategies to help you manage withdrawal symptoms. Drinking plenty of water will help you to avoid dehydration, which can sometimes occur with opioid withdrawal and make you feel unwell. Mind-body therapies like yoga, relaxation and meditation are also useful strategies that many people find helpful when going through opioid withdrawal.
It is important to lean on your support network — let your family and friends know that you may need some extra support while going through opioid withdrawal.
Discuss any treatments or strategies for dealing with withdrawal symptoms with your doctor first.
Medicines used to manage opioid withdrawal
Some medicines can be useful in managing the symptoms of opioid withdrawal and making the process more comfortable for you. These include:
Clonidine works by reversing some of the symptoms of opioid withdrawal to make the process more comfortable.
When methadone is used to replace another opioid, it helps to lessen the effects of withdrawal and reduces the harm associated with opioid drug use.
Other medicines can be used to treat specific symptoms. Your doctor may prescribe you with one or more of the following:
- diazepam — to reduce feelings of irritability and anxiety
- metoclopramide — to help you manage feelings of nausea or vomiting
- pain-relief medicines, such as paracetamol, ibuprofen or aspirin — to reduce painful symptoms like headaches, muscle pain and joint pain
- loperamide — to stop or reduce diarrhoea
LOOKING FOR A MEDICINE? — Search for specific generic or brand-name medications and learn how to take your medicines safely.
When to see your doctor
You should speak with your doctor if you are considering stopping or reducing your opioid medicines. You should not stop taking prescription opioid medicines without discussing this with your doctor first, since the process of opioid withdrawal is best managed in collaboration with a doctor or healthcare professional.
If you are experiencing unexpected withdrawal symptoms or feel as though the opioid-reduction (or, tapering) plan is not going well, see your doctor as soon as possible. Opioid withdrawal can be uncomfortable and challenging at times; your prescribing doctor will provide you with strategies to reduce these effects. They can help you find additional support if you're worried or overwhelmed.
ASK YOUR DOCTOR — Preparing for an appointment? Use the Pain Question Planner to prepare for your doctor’s appointment.
Resources and support
- Read more about opioid withdrawal on the Alcohol and Drug Foundation website.
- Learn more about prescription opioids on the ScriptWise website.
- If you're caring for a person who's going through opioid withdrawal, browse the information made available by the Government of Western Australia.
- Call the National Alcohol and Other Drug Hotline on 1800 250 015 to speak to someone in your state or territory about opioid withdrawal.
Learn more here about the development and quality assurance of healthdirect content.
Last reviewed: April 2021